Health Library

Our Health Library information does not replace the advice of a doctor. Please be advised that this information is made available to assist our patients to learn more about their health. Our providers may not see and/or treat all topics found herein.

Causes of Bleeding in the Digestive Tract

Topic Overview

Causes of bleeding in the stomach and intestines (digestive tract) include:

  • Regular use of nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen. These medicines can irritate the stomach lining and cause an ulcer.
  • Inflammatory bowel disease.
  • Colon polyps or colorectal cancer, especially in older adults. It is important to identify and treat these as early as possible, because they may be life-threatening.
  • Frequently occurring hemorrhoids. People with hemorrhoids often do not seek treatment right away, resulting in chronic bleeding.
  • Esophagitis, which is irritation or inflammation of the esophagus (the tube that connects the throat to the stomach).
  • Hookworm and other parasites. These parasites feed upon blood from the intestinal wall. Significant blood loss can result if they are left untreated.
  • Long-distance running (runner's anemia). People who regularly run long distances often have some type of bleeding in the digestive tract.

Related Information

Credits

Current as ofMarch 27, 2018

Author: Healthwise Staff
Medical Review: E. Gregory Thompson, MD - Internal Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine